Cold sweats, trembling hands, intense anxiety, a general sense of confusion -- no, it's not the night before final exams. These are signs of low blood sugar (hypoglycemia), which can caused by an insulin overdose.
Hypoglycemia happens to many people with diabetes. And it can sometimes be serious. Thankfully, most episodes related to insulin can be avoided if you follow a few simple rules.
There are several ways you can have too much insulin in your system and go through a drop in your blood sugar. Watch out for these mistakes:
Misreading the syringes or vials. It's possible you might inject too much insulin because you didn't read the syringes or vials correctly. This can happen if you are unfamiliar with a new product.
Inject the wrong type of insulin. Let's say you normally take 30 units of long-acting and 10 units of short-acting insulin. It's an easy mistake to accidentally inject 30 units of short-acting insulin instead.
You inject insulin, but then don't eat. Rapid-acting and short-acting insulin injections should be taken just before or with meals. Blood sugar rises after meals. Taking rapid-acting or short-acting insulin without eating could lower blood sugar levels to a potentially dangerous level.
You inject insulin in an arm or leg just before exercise. Physical activity can lower blood sugar levels and also affect insulin absorption. Inject in an area that isn’t affected by the exercise.
Symptoms of an Insulin Overdose
The symptoms of low blood sugar levels that are brought on by an insulin overdose include:
- Extreme hunger
- Sweating or clammy skin
- Trembling hands
If blood sugar levels continue to fall, you can have serious complications, such as seizures or falling unconscious.
What to Do During an Insulin Overdose
The first thing is to not panic if you have an insulin overdose. In most cases, an insulin overdose can be treated at home. Follow these steps as long as you're conscious and able to do so:
- Check your blood sugar.
- Drink one-half cup of regular soda or sweetened fruit juice and eat a hard candy or glucose paste, tablets, or gel.
- If you skipped a meal, eat something now. Fifteen to 20 grams of carbohydrates should raise your blood sugar level.
- Rest. Get off your feet and take a break.
- Recheck your blood sugar after 15 or 20 minutes. If it's still low, take another 15-20 grams of a quick-acting sugar and eat something if you can.
- Pay attention to how you feel for the next few hours. If you still have symptoms, check your sugar again an hour after eating. Keep snacking if sugar is low.
- If your sugar level stays low after 2 hours, or if your symptoms aren't improving, seek medical help.